Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

March 5, 2025Carroll County, Patrick County, Virginia; Stokes County, Surry County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 5, 2025, 7:54 AM EST for Carroll County, Patrick County, Virginia; Stokes County, Surry County, Yadkin County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 7:54 AM EST (12:54 UTC)
Expired
Mar 5, 2025, 8:30 AM EST
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Stokes County, NC, Surry County, NC, Yadkin County, NC, Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 7:47 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 6:50 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 5, 6:50 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
650 AM EST Wed Mar 5 2025

.SYNOPSIS...
A deep low pressure system will cross the Ohio valley today bringing
showers and thunderstorms. The weather will be colder and windy,
with mountain snow showers on Thursday. Another cold front will
bring a chance of precipitation to the mountains Friday night and
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EST Wednesday...

Key messages:

     - Wind Advisory continues for southeast West Virginia into
       northwest North Carolina today

     - Damaging wind the primary severe thunderstorm threat
       today.

A narrow band of showers and isolated to scattered thunderstorms
will cross the area between 5AM and 2PM today. IF dew points and low
level warm air advection can help with instability, thunderstorms
will develop. Even without lightning, shear and wind speeds just
above the surface suggest a strong burst of heavy rain and uptick in
wind speeds when this line comes through. The primary risk with
thunderstorms that can develop will be damaging wind. The north
extent of the small potential for an isolated tornado mainly extends
as far north as the southern Virginia piedmont.

Secondary cold front, upper trough and cold air aloft reach the Mid
Atlantic area tonight. Rain showers will chance to snow showers
starting late this evening. The combination of cold air
advection and pressure rises will result in gusty wind from the
west and northwest. The westerly component to the wind will aid
in downslope flow east of the Blue Ridge. Clouds will clear out
overnight. Will stay close to NBM guidance for highs
temperatures today and lows tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EST Wednesday...

Key message:

1) Very windy conditions Thursday through Friday morning.

A tight pressure gradient will be in place across the region;
which will lead to gusty winds, especially for areas west of the
Blue Ridge Thursday and Thursday night. Not only will there be
a tight pressure gradient across the region, but northwesterly
850mb winds are expected to be around 50-60 knots, which will
aid in bringing strong gusty winds down to the surface. Wind
gusts west of the Blue Ridge look to be around 30-40 mph through
Friday morning, and areas east of the Blue ridge can expect
wind gusts of around 25-35 mph during this time.

Upslope snow showers continue through much of Thursday for
western slope areas, then ending from south to north on Thursday
night.

High temperatures through Saturday will progressively get
warmer 500mb heights rise, and high pressure aloft allows for
mostly clear skies across the region.

A strung out vorticity maxima looks to progress into the region late
Friday night into Saturday morning, which looks to bring light
precipitation chances to the region, with western facing slopes
and the mountains currently expected to have the highest
chances of seeing precipitation. Some snow could mix in to
higher terrain locations west of the Blue Ridge, but forecast
temperature profiles do not currently support a complete
transition to snow with this system.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM EST Wednesday...

Key message:

1) Uncertain weather pattern for the weekend.

2) Warming trend to start next week

Beyond Saturday, there is an additional upper level system that is
expected to eject east out of the desert southwest, and into the
deep south by early Sunday morning. There are currently still some
model disagreement on the timing and placement of this upper level
vorticity maxima during the late weekend. The model trends have
been to keep a majority of the precipitation south of the Mid
Atlantic region. The elongated vorticity streamer would keep
precipitation in play across northern NC and southern VA on
Sunday. Beyond Sunday, a general warming trend is expected as
upper level ridging slides east over the eastern conus, with a
notable dry period expected through next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EST Wednesday...

Ceilings had dropped to MVFR across the region. Most sites
will be low end MVFR to high end IFR with moderate showers and
embedded heavy downpours until 18Z/2PM. Strong wind gusts
could be embedded within this line of showers and thunderstorms.

Winds turn to the southwest behind the showers and storms then
to the west. Conditions will become VFR east of the Blue Ridge.
MVFR clouds will persist in the mountains, especially at KLWB
and KBLF. Rain showers change to snow showers after 00Z/7PM in
the mountains.

Average confidence in ceiling, visibility, and wind.

.EXTENDED AVIATION OUTLOOK...

Gusty northwest winds will persist into Thursday. The time range
of the strongest wind will be Thursday afternoon and evening.

Ceilings will remain at MVFR for BLF and LWB until Thursday
night when drier air arrives and the mountain snow showers
erode.

High pressure should provide VFR flight conditions on Friday.

Another low pressure system may bring sub-VFR to the mountains
this weekend with precip chances, but low confidence on this due
to a wide variety of solutions in the models. At this time
models are trending to keep a majority of the precipitation
with this system south of the Mid Atlantic region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ007-009-010-
     012-015.
NC...Wind Advisory until 7 PM EST this evening for NCZ001-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ042-043-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...EB
LONG TERM...EB
AVIATION...AMS/BMG
Hazardous weather outlook, Mar 5, 5:52 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
552 AM EST Wed Mar 5 2025

NCZ001-018-VAZ007-009-010-012-015-061100-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
552 AM EST Wed Mar 5 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty wind is expected again Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.

WVZ042-043-508-061100-
Mercer-Summers-Western Greenbrier-
552 AM EST Wed Mar 5 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong, gusty wind is expected again Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>004-019-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044-
507-061100-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Giles-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
552 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a slight risk, level 2 out of 5, of severe thunderstorms
today, mainly before 2PM. The primary threat is damaging wind.
Secondary threats are large hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.

NCZ005-006-VAZ044>047-058-059-061100-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
552 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

There is an enhanced risk, level 3 out of 5, for severe thunderstorms
today, mainly before 2PM. The primary risk is damaging wind.
Secondary threats are large hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.

In the hours before

Special weather statement, Mar 5, 7:01 AM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
701 AM EST Wed Mar 5 2025

NCZ003-018>020-051245-
Yadkin NC-Surry NC-Wilkes NC-Watauga NC-
701 AM EST Wed Mar 5 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN SURRY...WILKES...SOUTHEASTERN WATAUGA AND YADKIN
COUNTIES THROUGH 745 AM EST...

At 701 AM EST, Doppler radar was tracking a strong thunderstorm over
Elkville, or 8 miles west of Boomer, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3607 8141 3613 8157 3637 8129 3637 8124
      3643 8117 3643 8108 3638 8103 3637 8098
      3648 8094 3638 8073 3627 8060 3629 8054
      3622 8043 3614 8044 3611 8051 3605 8050
      3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 1201Z 231DEG 46KT 3604 8140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EB
Special weather statement, Mar 5, 7:35 AM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 AM EST Wed Mar 5 2025

NCZ002-VAZ009-012-015-016-051300-
Alleghany NC-Grayson VA-Wythe VA-Smyth VA-Carroll VA-
735 AM EST Wed Mar 5 2025

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN ALLEGHANY COUNTY IN
NORTHWESTERN NORTH CAROLINA...EAST CENTRAL SMYTH...SOUTHWESTERN
WYTHE...WEST CENTRAL CARROLL AND CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 800 AM EST...

At 735 AM EST, Doppler radar was tracking gusty showers near Bridle
Creek, or near Mouth Of Wilson, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Independence...
Fries...
Mouth Of Wilson...
Speedwell...
Troutdale...
Volney...
and Flatridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3693 8118 3687 8097 3672 8092 3652 8133
      3654 8135 3657 8135 3657 8139 3668 8145
TIME...MOT...LOC 1235Z 231DEG 36KT 3666 8130

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Mar 5, 7:49 AM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 AM EST Wed Mar 5 2025

VAZ010>013-WVZ042-044-051315-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Mercer WV-Monroe WV-
749 AM EST Wed Mar 5 2025

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN PULASKI...GILES...EASTERN
BLAND...NORTH CENTRAL WYTHE... SOUTHEASTERN MERCER AND SOUTHWESTERN
MONROE COUNTIES THROUGH 815 AM EST...

At 748 AM EST, Doppler radar was tracking gusty showers over
Mechanicsburg, or 7 miles southeast of Rocky Gap, moving northeast at
50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Poplar Hill...
Rocky Gap...
and Rich Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 8110 3745 8088 3743 8086 3749 8082
      3750 8080 3742 8056 3713 8064 3697 8109
TIME...MOT...LOC 1248Z 223DEG 42KT 3716 8099

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:35 AM ESTSpecial Weather StatementRNKGrayson, Wythe25 min
Mar 5, 7:49 AM ESTSpecial Weather StatementRNKGiles26 min
Mar 5, 8:21 AM ESTSpecial Weather StatementRNKGiles24 min
Mar 5, 8:25 AM ESTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick35 min
Mar 5, 8:32 AM ESTTornado WarningRNKHenry, Patrick13 min
Mar 5, 8:39 AM ESTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Danville, City of Martinsville66 min
Mar 5, 8:44 AM ESTSpecial Weather StatementRNKAlleghany, City of Covington46 min
Mar 5, 8:52 AM ESTSpecial Weather StatementRNKBotetourt, Craig38 min
Mar 5, 9:00 AM ESTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Patrick, Pittsylvania45 min
Mar 5, 9:32 AM ESTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville58 min
Mar 5, 9:47 AM ESTSpecial Weather StatementRNKCity of Lynchburg28 min
Mar 5, 10:08 AM ESTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington37 min
Mar 5, 10:15 AM ESTSpecial Weather StatementRNKCampbell30 min
Mar 5, 10:30 AM ESTSpecial Weather StatementRNKCharlotte, Halifax45 min
Mar 5, 3:14 PM ESTSpecial Weather StatementRNKGrayson, City of Galax31 min
Mar 5, 3:43 PM ESTSpecial Weather StatementRNKCarroll, City of Galax32 min
Mar 5, 3:58 PM ESTSpecial Weather StatementRNKAlleghany, City of Covington32 min
Mar 5, 4:03 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington57 min
Mar 5, 4:15 PM ESTSpecial Weather StatementRNKMontgomery, City of Radford30 min
Mar 5, 4:43 PM ESTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem32 min
Mar 5, 6:08 PM ESTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington22 min
Mar 5, 7:01 AM ESTSpecial Weather StatementRNKWilkes, Yadkin44 min
Mar 5, 7:28 AM ESTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.